Feb. 19, 2010 Even among patients who have taken aspirin in proximity to an image-guided percutaneous biopsy, risk of major bleeding associated with the procedure is low, according to a study in the March issue of the American Journal of Roentgenology. Image-guided percutaneous biopsies are an important means of diagnosing disease in organs and other soft tissues. They involve the removal of cells or tissues for examination.
"With the evolution of imaging guidance, percutaneous biopsy has become a valuable tool in obtaining tissue for diagnosis," said Thomas D. Atwell, MD, lead author of the study. "Unfortunately, this procedure is not without risk, and hemorrhage is the most feared complication after biopsy," he said.
The study included a retrospective review of percutaneous biopsies performed at the Mayo Clinic in Rochester, MN, over the course of six years. "Among the 15,181 percutaneous biopsies performed during the study period, only 70 hemorrhages (0.5 percent) were identified within three months of biopsy," said Atwell. "The incidence of bleeding in patients taking aspirin within 10 days before biopsy was 0.6 percent (18/3,195)," he said.
"Our study shows that the overall incidence of major bleeding after imaging-guided percutaneous needle biopsy is low, and recent aspirin therapy does not appear to significantly increase the risk of such bleeding complications," said Atwell.
"Significant bleeding after percutaneous biopsy is exceptionally rare. In most cases, percutaneous biopsy can be performed in patients with recent aspirin use. In those patients undergoing elective, nonurgent deep organ biopsy, scheduling the biopsy 10 days after the last dose of aspirin is a reasonable, but not a necessary, precaution," he said.
Other social bookmarking and sharing tools:
The above story is reprinted from materials provided by American College of Radiology / American Roentgen Ray Society, via EurekAlert!, a service of AAAS.
Note: If no author is given, the source is cited instead.